Breastfeeding: Nipple blanching
I have a problem with my breasts and I'm very concerned how it will affect breastfeeding. The doctors seem to think I have an "abnormal surge of oxytocin under different stressors." My nipples turn white and then purple. I get painful attacks that last for twenty minutes. It is some type of vasoconstriction. No one seems to know how this will affect breastfeeding.Question:
Some mothers do experience vasoconstriction, commonly known as nipple blanching, while breastfeeding. Usually it is in conjunction with a baby who "chomps" or clamps down on the breast while nursing. It is not well studied.
Some medications, such as theophylline and terbutaline have been associated with this condition, as have nicotine and caffeine. There may also be an allergy component to vasospasm.
Some research suggests that smoking as little as two cigarettes a day and ingesting caffeine (nicotine and caffeine are both vasoconstricters) can exacerbate this problem.
Nifedipine (5 mg. three times a day, gradually increasing dosage to needed level) has also been used. It is a calcium channel blocker, available by prescription.
The American Academy of Pediatrics considers this drug to be compatible with breastfeeding.
There are comfort measures to use while nursing your baby. Be especially careful when supporting your breasts and your baby as you begin to breastfeed. Look at your nipples as your baby comes off your breast. They should be round and pink, with no crunching or creases. Avoid becoming chilled, since this can worsen the condition. Warm compresses applied to the nipple and areola area prior to nursing may help to prevent the intense reaction and the subsequent pain.
Ask your doctor about Niacin, which may be recommended to mothers experiencing nipple vasospasm. Calcium/magnesium supplements have provided relief for some moms. Ibuprofen can be taken for pain relief.Answer: